Endocrine Abstracts (2015) 38 P480 | DOI: 10.1530/endoabs.38.P480

Thionamide resistant Graves' disease - it's not always poor compliance

Sajjad Ahmad, Ijaz Farooq & Stephen Stanaway


Wrexham Maelor Hospital, Wrexham, UK.


A 54 years old female with no significant past medical history was referred by her GP with thyrotoxic symptoms which were not improving on Carbimazole 40 mg daily over the last 3 months in spite of good compliance with the drug. Her initial FT4 was 49.0 pmol/l with TSH suppressed to <0.01 and she was started on Carbimazole 20 mg which a month later was increased to 40 mg/day when there was no improvement in her TFTs. Her TFTs at this point showed FT4 54.5 pmol/l, FT3 24.3 pmol/l and a suppressed TSH of <0.01. She was also commenced on Propranolol 20 mg TDS. A further check later showed worsening of her TFTs at which point she was referred to the Endocrine clinic.

In the clinic review she had a full house of thyrotoxic symptoms with significant weight loss, tremors, palpitations and heat intolerance. She confirmed a good compliance with Carbimazole 40 mg daily along with Propranolol. Her compliance was further strengthened by the finding of Leucopoenia of 3.1 associated with neutropenia of 1.5 on her FBC most likely related to Carbimazole. She had mild diarrhoea but no evidence of any malabsorption syndrome. Her TRAb was strongly positive at 35.4 U/l. The dose of Carbimazole was increased to 60 mg day and propranolol 80 mg TDS but her symptoms and TFTs failed to improve and there was a risk of her going into a thyroid storm. Therefore she was treated with Lugol’s iodine which made her Euthyroid before she had a successful total Thyroidectomy as a definitive treatment of her Grave’s Disease. The histology of the thyroid specimen was also suggestive of autoimmune thyroid disease.

The commonest cause of treatment failure in Grave’s Disease is poor adherence but this case highlights the rare possibility of Drug resistance which physicians need to be aware of. The exact cause of thionamides resistance is unknown but possible mechanisms include drug malabsorption, anti-drug antibodies, rapid drug metabolism, impairment of intrathyroidal drug accumulation or action and predominant elevation of T3 rather than T4 levels.

Article tools

My recent searches

No recent searches.